Getting cold feet isn’t just a saying; it can be a symptom of Anemia.
Along with fatigue, weakness, pale skin, a fast heartbeat, headaches, dizziness, and feeling short of breath, cold hands and feet can be a symptom of anemia.
There are three causes of anemia:
Anemia is the result of not having enough healthy red blood cells or hemoglobin. Without enough hemoglobin, your body doesn’t get enough oxygen. Without enough oxygen, you don’t feel good.
1. Your body doesn’t make enough red blood cells – Typically from a lack of iron, B-12, folate, or other nutrients or as a result of infection, some medications, toxicity, certain diseases, or autoimmune disease
2. Bleeding causes you to lose red blood cells more quickly than they can be replaced – Runners and those who take blood thinners, anyone who has major surgery, women with heavy menstruation, or those who experience trauma are more susceptible to this
3. Your body destroys red blood cells – Usually from a blood disease such as hemolytic anemia
Although symptoms are a good indicator of anemia, a lab test is the only way to diagnose anemia and determine its cause.
Deep Vein Thrombosis (DVT), Pulmonary Embolish (PE) and Anemia
If you’re being treated for DVT/PE with blood thinners, your risk of anemia goes up due to the possibility of bleeding more when you are bumped or cut.
If you’re noticing symptoms and think you might have anemia, talk to your doctor. A simple test will determine if you have anemia, what kind it is, and the best way to treat it.
Some people make the mistake of supplementing with iron or B vitamins before they see their doctor and get tested.
The reason to avoid this is that iron can be toxic if your body doesn’t need more, and either supplement can mask the cause of anemia and make it harder for your doctor to know what is actually happening.
If the anemia you’re experiencing is due to the blood thinner you’re taking, treatment might simply be to lower your dosage of medication. But again, if you try doing this on your own, you risk that something else is actually causing it and then going too low with your medication and ending up with another clot or a PE.
Anemia is simple to diagnose and treat as long as you don’t try to treat yourself and alter your blood results. So, don’t guess. Call your doctor today.
If you have questions about DVT/PE and would like more information, → click HERE.